Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 4:15 PM CDT for Calhoun County, Sac County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 4:15 PM CDT (21:15 UTC)
- Expired
- Apr 15, 2017, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:46 PM CDT | HAIL 1 | 1 Se Yetter, IA | NICKELS TO QUARTER SIZED HAIL. HAIL COVERING THE GROUND. WINDS OF 50 MPH. |
| Apr 15, 5:00 PM CDT | HAIL 1 | 4 Ene Yetter, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
024 WUUS53 KDMX 152115 SVRDMX IAC025-161-152200- /O.NEW.KDMX.SV.W.0050.170415T2115Z-170415T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 415 PM CDT SAT APR 15 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southeastern Sac County in west central Iowa... Western Calhoun County in west central Iowa... * Until 500 PM CDT. * At 415 PM CDT, a severe thunderstorm was located over Black Hawk Lake, or 9 miles south of Sac City, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lake City, Lake View, Black Hawk Lake, Wall Lake, Auburn, Lytton, Yetter, Wall Lake Municipal Airport and Blackhawk Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4221 9508 4230 9511 4249 9473 4230 9463 TIME...MOT...LOC 2115Z 244DEG 23KT 4229 9502 HAIL...1.00IN WIND...<50MPH $$ Cogil
3 follow-up statements
127 WWUS53 KDMX 152139 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 439 PM CDT SAT APR 15 2017 IAC025-161-152200- /O.CON.KDMX.SV.W.0050.000000T0000Z-170415T2200Z/ Sac IA-Calhoun IA- 439 PM CDT SAT APR 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHEASTERN SAC AND SOUTHWESTERN CALHOUN COUNTIES... At 438 PM CDT, a severe thunderstorm was located near Black Hawk Lake, or 9 miles southeast of Sac City, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Lake City, Auburn and Yetter. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4223 9496 4232 9498 4245 9471 4230 9463 TIME...MOT...LOC 2138Z 247DEG 21KT 4231 9489 HAIL...1.00IN WIND...<50MPH $$ Cogil
816
WWUS53 KDMX 152150
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
450 PM CDT SAT APR 15 2017
IAC161-152200-
/O.CAN.KDMX.SV.W.0050.000000T0000Z-170415T2200Z/
Sac IA-
450 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAC COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4227 9485 4238 9485 4245 9471 4230 9463
TIME...MOT...LOC 2150Z 245DEG 31KT 4235 9476
$$
IAC025-152200-
/O.CON.KDMX.SV.W.0050.000000T0000Z-170415T2200Z/
Calhoun IA-
450 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN CALHOUN COUNTY...
At 450 PM CDT, a severe thunderstorm was located near Lake City, or 7
miles southwest of Rockwell City, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Yetter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 9485 4238 9485 4245 9471 4230 9463
TIME...MOT...LOC 2150Z 245DEG 31KT 4235 9476
HAIL...1.00IN
WIND...<50MPH
$$
Cogil769
WWUS53 KDMX 152202
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
502 PM CDT SAT APR 15 2017
IAC025-152211-
/O.EXP.KDMX.SV.W.0050.000000T0000Z-170415T2200Z/
Calhoun IA-
502 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN COUNTY
HAS EXPIRED...
A new warning has been issued downstream from this warning,
therefore the warning is allowed to expire.
LAT...LON 4227 9485 4238 9485 4245 9471 4230 9463
TIME...MOT...LOC 2201Z 244DEG 23KT 4238 9468
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:53 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 15, 3:53 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 353 PM CDT Sat Apr 15 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 353 PM CDT Sat Apr 15 2017 Message of the Day: Strong to Severe Thunderstorm Potential Hazards: Lightning, Large Hail, Damaging Winds Confidence: Medium Experimental GOES 16 vis/water vapor data picking up on small-scale MCV across northern Iowa...moving out of our area. Though uncapped, not enough energy/instability to push storms to severe levels across our north in the near-term. Clouds associated with this MCV have helped gunk up the warm sector all day...effectively nullifying any differential heating support. Subjective 20z sfc analysis places the initial trough axis boundary across NW Iowa into SE Nebraska...and shows another meso-low located over SE Nebraska. It is almost starting to appear as if any threat for severe wx will be driven by this low. SPC Mesoanalysis showing the best support of svr wx being drawn up with the instability axis associated low. 0-6km MUCAPE values reach around 2500 J/kg and there appears to be a pocket of 40 to 50 kt effective bulk shear being drawn into far southern/SW IA. Additionally, SPC mesoanalysis shows a surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse rates are generally minimal...struggling to exceed 6 to 7 C/km. DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to elevated 0-1km effective helicity...though LCL heights are close to 1000m which is borderline. In all, am really focusing on far southern/SW Iowa for any severe threat. All modes cannot be ruled out, though large hail easily seems to be the primary threat. By 09z Sun, precip generally looks to be east of our area, with high pressure, notable dry air entrainment, and large-scale subsidence being ushered in advance of this sfc high. Sunday looks to be a very sunny day, with temperatures solidly in the 60s and gradually decreasing winds. .LONG TERM.../Sunday night through Saturday/ Issued at 353 PM CDT Sat Apr 15 2017 Zonal flow Sunday night will evolve to weak ridging on Monday, which will provide for plenty of sunshine and above normal temperatures. Stayed close to initial guidance for highs with 850mb temperatures ranging from 7 to 10C with return southerly flow winds across the state. Meanwhile, a shortwave trough that arrived on the Northwest Coast Sunday night will move eastward across the northern Rockies and be nearing the Red River of the North by early Tuesday. At the surface, a cold front will approach from the west. All models show that the cold front will pass through the area on Tuesday likely in the afternoon or evening. If it does pass during peak heating, this gives the best opportunity for severe weather as there are steep low-level lapse rates that would allow for strong updrafts along with low freezing and wet bulb zero heights for possible hail growth. While this cold front will clear rain chances for about 24 hours or so, another potent shortwave will begin to approach late Wednesday and early Thursday bringing showers and storms back into the state. Rain amounts will average between 0.5 and 1.5 inches. This shortwave will depart as a more amplified trough enters the Rockies and moves onto the Plains late this week and early next weekend. Timing and placement of the surface low differ between the Euro, GFS, and Canadian with the consensus at this point being that the low should stay south of Iowa. The best chance for any additional rain, therefore, looks to be over the southeastern half of the state. With continued chances of rain through next week, rivers will continue to be monitored for possible rises that may necessitate river flood watches and/or warnings. As for temperatures, above normal temperatures early in the week will transition in the wake of Tuesday's cold front downward and may be below climatological values by late next week and early next weekend. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1237 PM CDT Sat Apr 15 2017 Boom or bust TAF period as VFR conditions may ensue if thunderstorms miss TAF sites. Overall confidence low-medium. Major concern will be CIGs if TAF sites take direct hit. May need TEMPO for IFR conditions for an hour or so during storms. VSBYs may also drop to 1 mile or less during heavier storms. Right now, confidence not high enough to include IFR at any site...beyond the next hour or so at KFOD. On the backside between 06z and 12z Sun...will need to watch for timing of clearing skies and VFR...which should persist for the remainder of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kotenberg LONG TERM...Ansorge AVIATION...Kotenberg
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Sat Apr 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few severe thunderstorms are possible late this afternoon and into this evening. The primary threat is ping pong sized hail with a lesser threat being damaging wind gusts to 60 mph and perhaps an isolated tornado. Localized flash flooding is also a threat where rainfall from Friday and Saturday morning have created saturated soils, which could lead to increased runoff rates. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong thunderstorms are possible again early Tuesday into Tuesday night. Additional thunderstorms are possible by later Wednesday into early Thursday. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter may be needed later this evening. Reports of any severe weather and rainfall amounts and their impacts would be greatly appreciated. Ansorge
In the hours before
Special weather statement, Apr 15, 12:03 PM CDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 1203 PM CDT SAT APR 15 2017 IAZ033>035-044-045-151745- Calhoun IA-Sac IA-Webster IA-Carroll IA-Crawford IA- 1203 PM CDT SAT APR 15 2017 ...Rapidly developing line of storms may produce dime size hail... At 1201 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rockwell City to near Denison. Movement was east at 30 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Fort Dodge, Denison, Rockwell City, Lake City, Manson, Lake View, Black Hawk Lake, Fort Dodge Regional Airport, South Twin Lake, North Twin Lake, Wall Lake, Arcadia, Breda, Vail, Twin Lakes, Auburn, Westside, Deloit, Barnum and Knierim. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4204 9562 4258 9440 4259 9405 4201 9516 TIME...MOT...LOC 1701Z 257DEG 26KT 4244 9457 4210 9534 Kotenberg
Special weather statement, Apr 15, 1:26 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
126 PM CDT SAT APR 15 2017
IAZ034-045-151900-
Calhoun IA-Carroll IA-
126 PM CDT SAT APR 15 2017
...Rapidly intensifying storm may produce dime to nickel size
hail...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake City, or 10 miles south of Rockwell City, moving northeast at 40
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lake City, Lohrville, Somers and Rinard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4220 9490 4221 9488 4221 9486 4222 9486
4243 9445 4236 9440 4230 9440 4222 9467
4212 9488
TIME...MOT...LOC 1825Z 240DEG 34KT 4225 9468
KotenbergSpecial weather statement, Apr 15, 3:57 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
357 PM CDT SAT APR 15 2017
IAZ046-152130-
Greene IA-
357 PM CDT SAT APR 15 2017
...Penny to Nickel hail is Expected...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Jefferson, Grand Junction, Scranton, Paton, Dana and Jefferson
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4221 9438 4221 9422 4205 9416 4193 9451
4202 9459
TIME...MOT...LOC 2056Z 235DEG 36KT 4202 9449
CogilSpecial weather statement, Apr 15, 4:05 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
405 PM CDT SAT APR 15 2017
IAZ033-034-152145-
Calhoun IA-Sac IA-
405 PM CDT SAT APR 15 2017
...Penny to Nickel Hail Expected...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 11 miles southwest of Sac City, moving northeast at 30
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Sac City, Lake City, Lake View, Black Hawk Lake, Wall Lake, Auburn,
Lytton, Yetter, Wall Lake Municipal Airport, Sac City Municipal
Airport and Blackhawk Lake State Park.
LAT...LON 4250 9484 4229 9469 4221 9495 4221 9517
4230 9524
TIME...MOT...LOC 2104Z 241DEG 25KT 4227 9510
CogilThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:03 PM CDT | Special Weather Statement | DMX | Calhoun, Crawford | 42 min |
| Apr 15, 1:26 PM CDT | Special Weather Statement | DMX | Calhoun | 34 min |
| Apr 15, 3:57 PM CDT | Special Weather Statement | DMX | Greene | 33 min |
| Apr 15, 4:05 PM CDT | Special Weather Statement | DMX | Sac | 40 min |
| Apr 15, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 51 min |
| Apr 15, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 47 min |
| Apr 15, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 57 min |
| Apr 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 56 min |
| Apr 15, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.